Tags: Diabetes | diabetes | meds | metformin | weight | loss

Can Diabetes Meds Cause Weight Loss?

By    |   Tuesday, 28 Apr 2015 10:37 AM

Question: I started taking metformin (I am pre-diabetic) and have lost about 10 pounds over the past four months, without really changing my diet or exercising much. My doctor says it could be because of the drug. My question: If I stop taking the metformin (my blood glucose numbers are normal now) am I likely to gain the weight back?

Dr. Hibberd's answer:

The answer is yes and yes. Metformin has a regulating effect on cells that allow for more efficient management of elevated glucose in Type 2 diabetes.

Type 2 diabetes occurs because of reduced sensitivity of cells to circulating insulin, hence the pancreas pumps out more insulin to try to control the elevated blood sugar. With metformin, insulin sensitivity is returned (not totally) and glucose elevations are reduced and high insulin levels are reduced as the pancreas no longer perceives uncontrolled blood glucose.

The excess glucose is no longer available for storage in fat and weight loss occurs because excess fat is no longer added as a compensatory mechanism for elevated glucose values. In addition, metformin affects the hormone leptin resistance, which suppresses our appetite, resulting in weight loss.

If you stop taking metformin, your insulin resistance will usually return, as will your appetite, weight, and your elevated risk for diabetes consequences that include stroke, heart attack, kidney failure, and premature blindness from retinopathy.

All this said, if you do maintain strict weight management without the metformin, perhaps your doctor will give you a drug holiday until your needs meet a recommendation to resume metformin.

© 2017 NewsmaxHealth. All rights reserved.

 
1Like our page
2Share
Dr-Hibberd
Metformin has a regulating effect on cells that allow for more efficient management of elevated glucose in Type 2 diabetes, which can lead to weight loss.
diabetes, meds, metformin, weight, loss
257
2015-37-28
Tuesday, 28 Apr 2015 10:37 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved